Alert archive / Wisconsin / Extreme Cold Warnings in 2025
Extreme Cold Warning 2, NWS Green Bay, WI
NWS Green Bay, WI issued this extreme cold warning at Feb 17, 2025, 1:34 PM CST for 6 counties in Wisconsin. It took effect at Feb 17, 2025, 9:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2025, 1:34 PM CST (19:34 UTC)
- In effect from
- Feb 17, 2025, 9:00 PM CST
- Expired
- Feb 18, 2025, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Green Bay, WI
Counties Langlade County, WI, Lincoln County, WI, Marathon County, WI, Portage County, WI, Waushara County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 118 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WWUS73 KGRB 171934 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 134 PM CST Mon Feb 17 2025 WIZ018-019-030-035-036-045-180500- /O.NEW.KGRB.EC.W.0002.250218T0300Z-250218T1600Z/ Lincoln-Langlade-Marathon-Wood-Portage-Waushara- Including the cities of Redgranite, Tomahawk, Plover, Stevens Point, Merrill, Antigo, Wausau, Wautoma, Wisconsin Rapids, and Marshfield 134 PM CST Mon Feb 17 2025 ...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST TUESDAY... * WHAT...Dangerously cold wind chills as low as 35 below expected. * WHERE...Marathon, Portage, Waushara, Wood, Langlade, and Lincoln Counties. * WHEN...From 9 PM this evening to 10 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...The coldest wind chills will occur between midnight and 8 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ WIZ005-010>013-020>022-031-037>040-048>050-073-074-180500- /O.NEW.KGRB.CW.Y.0005.250218T0300Z-250218T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee- Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown- Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- Including the cities of Spread Eagle, Sturgeon Bay, New Holstein, Shawano, Two Rivers, Green Bay, Sister Bay, Eagle River, Harmony, Middle Inlet, Luxemburg, Aurora, Fish Creek, Appleton, Crivitz, Rhinelander, Manitowoc, Wausaukee, Oshkosh, New London, Oconto, Peshtigo, Commonwealth, Neenah, Niagara, Menasha, Pensaukee, Mountain, Waupaca, Kewaunee, Porterfield, Sobieski, Brookside, Clintonville, Brillion, Little Suamico, Loomis, High Falls Reservoir, Chilton, Lakewood, Lac Du Flambeau, Neopit, Townsend, Keshena, and Crandon 134 PM CST Mon Feb 17 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST TUESDAY... * WHAT...Very cold wind chills from 25 to around 30 below expected. * WHERE...Portions of east central, north central, and northeast Wisconsin. * WHEN...From 9 PM this evening to 10 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 20 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep pets indoors as much as possible. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information, visit us at http://www.weather.gov/GreenBay Kruk
3 follow-up statements
516 WWUS73 KGRB 180307 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 907 PM CST Mon Feb 17 2025 WIZ018-019-030-035-036-045-181115- /O.CON.KGRB.EC.W.0002.000000T0000Z-250218T1600Z/ Lincoln-Langlade-Marathon-Wood-Portage-Waushara- Including the cities of Redgranite, Plover, Wautoma, Wisconsin Rapids, Marshfield, Merrill, Stevens Point, Tomahawk, Wausau, and Antigo 907 PM CST Mon Feb 17 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Dangerously cold wind chills as low as 35 below. * WHERE...Marathon, Portage, Waushara, Wood, Langlade, and Lincoln Counties. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills as low as 38 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...The coldest wind chills will occur between midnight and 8 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ WIZ005-010>013-020>022-031-037>040-048>050-073-074-181115- /O.CON.KGRB.CW.Y.0005.000000T0000Z-250218T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee- Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown- Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- Including the cities of Neenah, Clintonville, Keshena, Wausaukee, Appleton, Harmony, Oshkosh, Commonwealth, Rhinelander, Peshtigo, Crivitz, Townsend, Green Bay, Fish Creek, Middle Inlet, Sturgeon Bay, Brookside, High Falls Reservoir, New Holstein, Loomis, Two Rivers, Little Suamico, Manitowoc, Neopit, Aurora, Mountain, Brillion, Lakewood, Eagle River, Kewaunee, Shawano, Luxemburg, Sister Bay, Waupaca, Crandon, New London, Chilton, Oconto, Spread Eagle, Pensaukee, Sobieski, Lac Du Flambeau, Porterfield, Niagara, and Menasha 907 PM CST Mon Feb 17 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Very cold wind chills from 25 to around 30 below expected. * WHERE...Portions of east central, north central, and northeast Wisconsin. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 20 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep pets indoors as much as possible. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information, visit us at http://www.weather.gov/GreenBay Bersch
937 WWUS73 KGRB 181036 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 436 AM CST Tue Feb 18 2025 WIZ018-019-030-035-036-045-181600- /O.CON.KGRB.EC.W.0002.000000T0000Z-250218T1600Z/ Lincoln-Langlade-Marathon-Wood-Portage-Waushara- Including the cities of Merrill, Antigo, Plover, Wausau, Tomahawk, Wisconsin Rapids, Marshfield, Redgranite, Wautoma, and Stevens Point 436 AM CST Tue Feb 18 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Dangerously cold wind chills as low as 36 below. * WHERE...Marathon, Portage, Waushara, Wood, Langlade, and Lincoln Counties. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. Keep pets indoors as much as possible. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ WIZ005-010>013-020>022-031-037>040-048>050-073-074-181600- /O.CON.KGRB.CW.Y.0005.000000T0000Z-250218T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee- Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown- Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- Including the cities of Clintonville, Aurora, Brookside, Porterfield, Peshtigo, Harmony, Eagle River, Luxemburg, Loomis, New London, Brillion, Sobieski, Chilton, Neopit, Waupaca, Crivitz, High Falls Reservoir, Fish Creek, Mountain, Keshena, Shawano, Townsend, Commonwealth, Rhinelander, Wausaukee, Lakewood, Appleton, Green Bay, Sister Bay, Sturgeon Bay, Lac Du Flambeau, Manitowoc, Middle Inlet, Spread Eagle, Crandon, Kewaunee, Menasha, Two Rivers, Pensaukee, Oshkosh, Neenah, Oconto, Little Suamico, New Holstein, and Niagara 436 AM CST Tue Feb 18 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills as low as 30 below. * WHERE...Portions of east central, north central, and northeast Wisconsin. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep pets indoors as much as possible. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information, visit us at http://www.weather.gov/GreenBay RDM
143 WWUS73 KGRB 181600 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 1000 AM CST Tue Feb 18 2025 WIZ018-019-030-035-036-045-181700- /O.EXP.KGRB.EC.W.0002.000000T0000Z-250218T1600Z/ Lincoln-Langlade-Marathon-Wood-Portage-Waushara- Including the cities of Antigo, Wautoma, Merrill, Wisconsin Rapids, Marshfield, Wausau, Redgranite, Tomahawk, Stevens Point, and Plover 1000 AM CST Tue Feb 18 2025 ...EXTREME COLD WARNING HAS EXPIRED... Bitter cold wind chills are improving this morning, and will moderate into the zero to 10 below this afternoon. $$ WIZ005-010>013-020>022-031-037>040-048>050-073-074-181700- /O.EXP.KGRB.CW.Y.0005.000000T0000Z-250218T1600Z/ Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee- Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown- Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- Including the cities of Clintonville, Oconto, Eagle River, Brookside, Harmony, Luxemburg, Loomis, Shawano, Rhinelander, Brillion, Wausaukee, Crivitz, Waupaca, Little Suamico, Mountain, Fish Creek, Menasha, Middle Inlet, Pensaukee, Appleton, Sturgeon Bay, Niagara, Sister Bay, Commonwealth, Lac Du Flambeau, Aurora, Spread Eagle, Manitowoc, Sobieski, Keshena, Two Rivers, Porterfield, Chilton, Oshkosh, Peshtigo, Lakewood, New Holstein, High Falls Reservoir, Townsend, New London, Crandon, Kewaunee, Neopit, Green Bay, and Neenah 1000 AM CST Tue Feb 18 2025 ...COLD WEATHER ADVISORY HAS EXPIRED... Bitter cold wind chills are improving this morning, and will moderate into the zero to 10 below this afternoon. $$ For more information, visit us at http://www.weather.gov/GreenBay MPC
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this extreme cold warning went out at Feb 17, 12:00 PM CST, 1 hour 34 minutes earlier. Its key messages:
- Bitterly cold wind chills are expected through mid-week. The coldest readings are expected Tuesday morning, when wind chills will drop to 25 to 35 below zero. A Cold Weather Advisory was in effect this morning, and additional cold weather headlines will be needed tonight into Tuesday morning.
- A less active weather pattern this week will lead to minimal chances for accumulating snow.
Area forecast discussion, Feb 17, 12:00 PM CST, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1200 PM CST Mon Feb 17 2025 Updated aviation portion for 18Z TAF issuance .KEY MESSAGES... - Bitterly cold wind chills are expected through mid-week. The coldest readings are expected Tuesday morning, when wind chills will drop to 25 to 35 below zero. A Cold Weather Advisory was in effect this morning, and additional cold weather headlines will be needed tonight into Tuesday morning. - A less active weather pattern this week will lead to minimal chances for accumulating snow. && .DISCUSSION... Issued at 415 AM CST Mon Feb 17 2025 Short Term...Today...Tonight...and Tuesday A short-wave trough, surface trough and northwest flow off Lake Superior combined to produce stratocumulus clouds and a few flurries over much of northern WI early this morning. This has halted the temperature fall across the Northwoods and prevented wind chills from getting as cold as previously thought. Even so, wind chills were still 15 to 25 below zero across most of the region, and should drop to 20 to 30 below around daybreak, so the Cold Weather Advisory will remain in effect. Models show clouds continuing to form through the day, with some expansion into the southern part of the forecast area this afternoon. Scattered flurries or light snow showers are anticipated, mainly over northern WI. WNW winds will perk up again due to daytime mixing, with gusts to 20 to 25 mph expected. Highs will range from around zero west to around 10 above in northern Door County. Clouds are expected to clear out during the evening, with winds decreasing to 5 to 10 mph. This will allow temperatures to fall to 5 to 10 below zero in far NE WI, and to as cold as 15 to 20 below zero west. The combination of cold temperatures and wind should take wind chills down to 25 to 35 below zero tonight into Tuesday morning, with locally lower readings possible in NC/C WI. The current forecast supports a high-end Cold Weather Advisory, but small changes in temperatures or wind speeds could easily push wind chills into warning criteria. The next shift will make headline decisions for tonight, after the current advisory expires. NW flow off Lake Superior will keep some clouds and flurries or light snow showers in the forecast near the Upper Michigan border, but the very dry air mass should prevent much more than a dusting of snow. On Tuesday, bitter cold wind chills should relent by late morning, and highs should reach the single digits to lower teens. Plenty of sunshine is expected, aside from far northern WI, where SCT-BKN clouds should persist. Long Term...Tuesday Night Through Sunday Bitter cold will continue Tuesday night as low temperatures drop into the single digits and teens below zero. Enough wind around to support wind chill readings of 15 below to 30 below zero, with the coldest readings across central and north-central Wisconsin. Cold weather headlines are likely in many spots. The cold conditions continue Wednesday with highs from 8 to 19 degrees, with the warmest readings over far northeast WI. For Wednesday night, a surface trough combined with low level winds turning northerly will bring a chance of light snow or flurries across much of the area. The chances of snow are from 15 to 35%, with the highest chances across the lakeshore. For the rest of the period, 500mb heights will be rising as the upper trough across Minnesota and Wisconsin moves to the east. A more moderate west-northwest flow pattern will result in milder Pacific air moving into the area this weekend. There are some significant difference in the high temperature on Friday as the arctic air retreats. Current forecast highs are a compromise between the colder ECMWF and warmer GFS guidance. Highs on Sunday will be in the 30s to around 40. This time of year, there is some concern high temperatures will not make it to forecasted values due to the deep snow pack across the area. Low confidence on any precipitation chances on Sunday, thus kept a small chance of light across the north for now. && .AVIATION...for 18Z TAF Issuance Issued at 1159 AM CST Mon Feb 17 2025 A shortwave to the northeast of the region will keep a stream of moisture from Lake Superior over the northeast portion of the forecast area, generating high-end MVFR to low-end VFR cigs in this area through late this afternoon. Elsewhere, SCT-BKN stratocumulus, with high-end MVFR to low-end VFR cloud bases, will attempt to develop for the afternoon. Not all guidance is in agreement with this developing, but satellite was starting to pick up on it developing in some spots. Decided to include these conditions at all TAF sites with this issuance through early this evening. Clear skies are then expected through Tuesday morning, with the exception along the WI/Upper MI border where lake-effect clouds and light snow showers/flurries will prevail. W-NW winds will continue to gust up to 20 kts through late this afternoon. Winds will subside overnight, but a few gusts to around 15 kts are possible. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kieckbusch/Eckberg AVIATION.......Kruk
Hazardous weather outlook, Feb 17, 12:02 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 1202 PM CST Mon Feb 17 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181815- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1202 PM CST Mon Feb 17 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Wind chill readings are expected to drop to 25 to 35 below zero tonight into Tuesday morning. Frostbite can occur on exposed skin within 30 minutes with readings this cold. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wind chill readings of 15 to 30 below zero are forecast Wednesday morning. Additional cold weather headlines may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-181815- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1202 PM CST Mon Feb 17 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. Kruk
In the hours before
Local storm report, Feb 17, 9:05 AM CST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
905 AM CST Mon Feb 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Snow 7 ENE Peshtigo 45.10N 87.62W
02/17/2025 M1.7 Inch Marinette WI CO-OP Observer
CO-OP Observer station MRIW3 Menominee 1.6
S.
0700 AM Snow Kewaunee 44.46N 87.50W
02/17/2025 M1.5 Inch Kewaunee WI CO-OP Observer
CO-OP Observer station KKKW3 Kewaunee.
0700 AM Snow 2 WSW Clay Banks 44.70N 87.40W
02/17/2025 M1.0 Inch Door WI CO-OP Observer
CO-OP Observer station FORW3 Forestville 4
E.
&&Local storm report, Feb 17, 9:06 AM CST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
906 AM CST Mon Feb 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Snow Greenville 44.29N 88.54W
02/16/2025 M8.5 Inch Outagamie WI Public
Delayed report. Storm total.
&&
RKThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 1:34 PM CST | Cold Weather Advisory | GRB | Brown, Calumet, Door, Florence, Forest, Kewaunee and 10 more | 20 hr |
Nearby
Extreme Cold Warnings in Wisconsin, 2025Every extreme cold warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.